question-icon

What causes swelling in the lips and back spasms?

default
Posted on Fri, 10 Mar 2017
Question: Hello,

My lips swelled up on super bowl Sunday. At about 1PM it began by @PM they looked like inflated balloons. My blood pressure went as well till finally it reached 200/130. I went to the emergency room and was given steroids, Pepcid, Benadryl and and solution bag drip. After an hour the swelling began to subside after 2 hours the blood pressure and swelling were down. I was released around 3PM and given a prescription for prednisone I take 60 megs for 2 days 50 for 2 days and repeat till completed. I take them once a day. I was also prescribed diphenhydramine (I think Benadryl 25 megs twice daily. Pepsid 20 megs once day. After being discharged from ER I filled the prescriptions and took them as directed. I had no issues Sunday night other than inflammation going down. The ER Doctor thought that my body has developed an allergic reaction to some thing in my environment, major suspect was food allergen. I consumed meat, shellfish, salad, vegetables, a glass of wine, jalapenos, and water. I have consumed these food items most of my life and never had an allergic reaction. I was told by another ER Doctor after I explain what I had consumed that often in adults things we used to consume can become allergens immediately. My wife inquired about a blood test to test for these items but was told by ER doctor a blood test would not reveal anything. Monday I was fine until 5PM. I did not take anything or eat or drink anything other than water. Felt fine I was preparing to take the meds but they suggested I take them after consuming food. I made a pork chop and took 2 bites and within minutes lost my voice and felt like ny throat was swelling, felt like a ball was growing on right side. I took the third bite and felt pain after swallowing. Also my face began to get red spots of rash and under my eyes began to swell. My left eye began to water and turned red. Concerned, I immediately took the days prescribed pills. I drank a couple slips of water every five minutes to make sure my throat was still open. I waited around one hour and everything began to subside. After another hour everything continued to subside. At 8PM everything seemed ok again so I took my wife to dinner. I ate a repeat of the previous nights meal except no jalapeƱos, thinking this could possible be the culprit. Felt fine eating meal but about 60 minutes later rash, hives began to appear on face, chest, legs, buttocks and back, I felt burning sensations in these areas and palms of hands like they needed to be scratched really bad. Blood pressure 140/90 Concerning to took two more Benadryl and one Pepcid. Like before after taking meds symptoms began to subside about one hour after taking meds. Hands and body burned with the scratching sensation throughout the night although not as bad but bad enough to disrupt and good sleep pattern. went to bed at 12AM at 7am toady I took the first dose of Benadryl thinking burning sensations in hands would go away. Got 2 hours more sleep. Things felt somewhat better. Went to work. Came home around 4PM to eat lunch and take daily meds. Hives began to appear on face, chest, legs, buttocks and back I felt burning sensations in these areas and palms of hands like they needed to be scratched really bad. My right eye began to water and turned red. This was about 4:15PM. Throat was fine, blood pressure was 120/90. I consumed a grill cheese sandwich on rye bread with water. Took meds. Rather than stay in house I ran a few errands and waited for meds to kick in. They began kicking in one hour later and things began to subside. However, I felt like I was having back spasms in the right side of my chest opposite my heart. These spams lasted about 20 minutes then faded along with other aliments. Everything ok until 9PM tonight and I could feel Hives began to appear on face, chest, legs, buttocks and back I felt burning sensations in these areas and palms of hands like they needed to be scratched really bad. My right eye began to water and turned red. I have not eaten anything. Drank water. No issues with throat. BP 130/82. I immediately took one 25 XXXXXXX tablet of Benadryl, that's 75 megs for today, exceeding the prescribed dose of 50 megs daily by 25 megs. After taking dosage I began to type this detailed description what's been going on with my condition for the last couple days. symptom's began to subside 15 minutes ago. Almost gone now. I tried to get in to see my PCP today and was told could not get in for 60 days. Tomorrow I will change PCP and get an appointment for tomorrow or I will go to a quick care and if necessary the ER. I looked on line and it says maximum dosage for Benadryl is 50 megs every 6 to 8 hours, would you agree? If so when and if I feel the flare up I will take 25 to 50 megs. Obviously this is masking the aliment but reducing symptoms. Do you have any suggestions on what may be causing this conditions? I greatly appreciate your time and consideration of this matter.
doctor
Answered by Dr. Panagiotis Zografakis (6 hours later)
Brief Answer:
maximum daily dosage is 300mg

Detailed Answer:
Hello,

I understand your frustration. This is either urticaria (hives) or angioedema which is a more serious disorder (and potentially life-threatening particularly if throat swelling blocks the airways). Regarding your first question. Diphenhydramine can be taken every 4-6 hours (25-50mg). You should not take more than 300mg per day, so don't worry about the dosage you've used so far. Just make sure that this formulation contains only diphenhydramine! If this condition persists for more than a few days, I would suggest visiting an allergist, who can conduct appropriate testing for possible causes.

Sometimes the cause is difficult to identify (idiopathic). The treatment is the same though. Antihistamines like diphenhydramine or others and corticosteroids (for the more persistent or severe cases). It would be good to have an epinephrine injection kit in your pocket just in case the swelling seriously affects your airways or causes a severe drop in your blood pressure (faintness, dizziness, etc).

I hope you find my comments helpful!
Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3777 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes swelling in the lips and back spasms?

Brief Answer: maximum daily dosage is 300mg Detailed Answer: Hello, I understand your frustration. This is either urticaria (hives) or angioedema which is a more serious disorder (and potentially life-threatening particularly if throat swelling blocks the airways). Regarding your first question. Diphenhydramine can be taken every 4-6 hours (25-50mg). You should not take more than 300mg per day, so don't worry about the dosage you've used so far. Just make sure that this formulation contains only diphenhydramine! If this condition persists for more than a few days, I would suggest visiting an allergist, who can conduct appropriate testing for possible causes. Sometimes the cause is difficult to identify (idiopathic). The treatment is the same though. Antihistamines like diphenhydramine or others and corticosteroids (for the more persistent or severe cases). It would be good to have an epinephrine injection kit in your pocket just in case the swelling seriously affects your airways or causes a severe drop in your blood pressure (faintness, dizziness, etc). I hope you find my comments helpful! Kind Regards!